Overdose Overachievers

What Happens When a Pet Ingests Multiple Dangerous Drugs

When your pet accidentally ingests one of your human medications, it can be of concern. The specific drug may be poisonous to non-humans, or the strength may be dangerous. What happens, however, when a pet accidentally ingests multiple medications? That’s when you want the toxicology experts at Pet Poison Helpline by your side.

“Due to the vast array of human medications, most veterinarians don’t have extensive knowledge regarding the toxicology of them on pets,” said Dr. Renee Schmid, a senior veterinary toxicologist at Pet Poison Helpline. “It becomes even more challenging for veterinary teams when they’re treating a pet who has ingested multiple medications. Not only does the veterinarian need to potentially be concerned about each specific medication, but also its potential interaction with other ingested drugs. Pet Poison Helpline veterinary toxicologists like myself face that challenge on a regular basis, which is why we offer expert advice that both pet owners and the veterinary community can trust.” In the first 10 months of this year alone, Pet Poison Helpline has assisted with more than 7,600 multi-drug cases, including one that involved 30 medications and supplements.

Pet Poison Helpline is a division of SafetyCall International, which offers adverse event management services for some of the nation’s largest consumer product manufacturers, including the majority of veterinary pharmaceutical companies. As a result, the company has developed an extensive database of hundreds of thousands of household and commercial products and medications built over 30 years. Because of its proprietary data and years of experience, the toxicology team has access to answers others simply don’t.

“As we manage and document cases daily, our cumulative knowledge base continues to grow, allowing us to better inform our clients,” explains Dr. Schmid. “It is this unique toxicology knowledge and expertise that makes us your first and continuing line of defense, particularly when a pet ingests multiple medications.”

“Just this past October we had a case where a five-year-old dog from Georgia may have ingested more than two dozen types of drugs and supplements while his owner was organizing her medications in bed,” said Dr. Schmid. “The next morning the owner woke up to find her dog Murphy gagging, trying to vomit and showing signs of lethargy. The immediate challenge for the veterinary team was to review the list of potential medications ingested and determining which were dangerous, at what dose and whether there were any potentially dangerous interactions. There were several medications that could potentially cause the clinical signs Murphy was displaying. For example, the list of drugs included Adderall and amitriptyline, which produce central nervous system (CNS) and cardiovascular effects. Fortunately, after treatment and a day in the hospital, Murphy was able to return home healthy.”

Not only can each ingestion case be different, but so can the way the pet encounters the dangerous medications. Sometimes it is not as simple as the animal finding a supply of medication on a counter or chewing into a pill bottle. Take the case of Petunia, a two-year-old English Bulldog who lives in Colorado Springs, Colo.

“An ill person in the home was on 11 different medications, and the person vomited on the floor 30 minutes after taking the pills,” said Dr. Schmid. “Dogs being dogs, they aren’t the most discriminate of eaters and Petunia quickly consumed the material. When we’re presented with a situation like this, the challenge is not just in determining if the medication will be problematic. Now, we need to identify how long it will take for that medication to be absorbed or removed from the stomach and would the timeframe between when the owner took their medications to when the pet ingested the vomit still allow for issues to occur.”

In Petunia’s case, the main medications of concern were those that are used for patients with heart disease; metoprolol, ranolazine and isosorbide mononitrate. With these medications, especially in combination, bradycardia, hypotension, and arrhythmias may occur. There is also a risk for possible electrolyte changes including low blood glucose and elevated potassium with overdoses of metoprolol.

Based on the timing from when the medications were taken and when vomiting occurred, there was a potential for medications of concern to still be in the vomitus.

In another case, a puppy named Wanda ingested 15 different prescription medications and over the counter (OTC) supplements from a pill container that had a two-day supply remaining. For animals, the potential poisoning risk is not limited to prescription medications. Many dietary supplements and OTC medications can also be concerning. After calculating ingested doses for each and comparing to their toxic doses, the main concern was with Effexor and 5-HTP. The pet’s clinical signs were also consistent with this potential diagnosis.

“While veterinarians have a broad range of medical knowledge, most have limited experience in toxicology,” explained Dr. Schmid. “In times of emergency or distress, the professionals at Pet Poison Helpline have the unique knowledge and experience to assist both pet owners and veterinary personnel in making time-critical, lifesaving decisions. Hopefully you and your pet will never have to face this situation, but if you do, know that there is a trusted source available just a phone call away.”

 

About Pet Poison Helpline

Pet Poison Helpline, your trusted source for toxicology and pet health advice in times of potential emergency, is available 24 hours, seven days a week for pet owners and veterinary professionals who require assistance treating a potentially poisoned pet. We are an independent, nationally recognized animal poison control center triple licensed by the Boards of Veterinary Medicine, Medicine and Pharmacy providing unmatched professional leadership and expertise. Our veterinarians and board-certified toxicologists provide treatment advice for poisoning cases of all species, including dogs, cats, birds, small mammals, large animals and exotic species. As the most cost-effective option for animal poison control care, Pet Poison Helpline’s fee of $75 per incident includes follow-up consultations for the duration of the case. Based in Minneapolis, Pet Poison Helpline is available in North America by calling 800-213-6680. Additional information can be found online at www.petpoisonhelpline.com.